Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2017, 7:02 PM CDT for Cottonwood County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 18, 2017, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Cottonwood County, MN
The radar
The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
252 WWUS83 KMPX 190002 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 702 PM CDT FRI AUG 18 2017 MNZ074-190030- Brown- 702 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN COUNTY... At 702 PM CDT, a strong thunderstorm was located near Sanborn, or 18 miles north of Windom, moving east at 15 mph. Nickel size hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Brown County. Torrential rainfall is also occurring with this storm. LAT...LON 4419 9510 4419 9491 4411 9491 4411 9510 TIME...MOT...LOC 0002Z 284DEG 13KT 4414 9505 $$ AMK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:31 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 18, 6:31 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 413 PM CDT Fri Aug 18 2017 Wave that brought rain to southern MN much of the day is now over southeast MN, but the cool cloud tops associated with it are all up by Lake Superior, well north of where the precip is around southeast MN, so this area of precip is expected to continue it's diminishing trend the rest of the afternoon. Right on the heels of this wave is a much more compact, but stronger wave over northeast South Dakota. This SD wave will be the source of strong to severe storms this afternoon/evening in southwest MN. Expect these storms to more or less follow the CAPE gradient (where sbCAPE maxes out around 2000 j/kg) southeast toward northwest IA, more or less paralleling the Buffalo Ridge. Farther east, subsidence on the backside of the first wave, along with more stable air in its cloud cover will limit storms from the SD wave from making it much farther east of a Willmar to Mankato line. Not only will the first wave limit eastward coverage of storms from SD, but it will also keep storms in northern MN, which went up just north of the cloud shield, from making much progress into central MN. In the end, followed a blend of the CAMs pretty close for PoP/QPF grids through this evening, which has the best chances running from west central into southwest MN, with pretty small chances outside of that area. This activity will move south of the area pretty quick this evening, with high pressure expected to slide over Iowa tonight. This will leave us with our biggest issue for tonight, the potential for dense fog. Given where the high is going and where the rain has fallen today, it is looking increasingly likely that we will see dense fog across at least southern MN, with the HRRR developing dense fog pretty much everywhere west if I-35. Beefed up the fog mention in the grids, and based the fog description (patchy, areas, widespread) off of the visibility forecast from a blend of the short term models. For Saturday, once the fog is gone, there will be no issues, with mainly clear skies and highs in the low 80s expected. The only area where we could see things play out a bit different is in west central MN, where highs could get a bit warmer if the thermal ridge coming across the Dakotas gets here faster than currently forecast. .LONG TERM...(Saturday night through Friday) Issued at 413 PM CDT Fri Aug 18 2017 The main focus in the extended will be a slow moving front that will stall over the area Sunday night into Monday night, providing multiple chances of showers and thunderstorms. High pressure over the Mississippi Valley will be sliding southeast into the Ohio Valley Saturday night. Meanwhile, a boundary will approach from the northwest as the next trough advances eastward across Canada. A few showers and thunderstorms are possible along it over western MN late Saturday night, but the coverage should be limited due to deeper low moisture not arriving until Sunday afternoon and a strong cap in place with the EML overhead. The front will be orphaned from the Canadian trough while another system developing over the western High Plains transitions it into a quasi-stationary boundary Sunday. Deeper moisture with pwats rising above 1.5 inches and continued steep mid level lapse rates will make it easier to break the cap and shear is strong enough to organize storms into line segments, possibly into an upscale growing MCS by Sunday night. Beyond Sunday night, it's difficult to determine where the front will be given convective activity from the preceding 24 hours which lends to a higher level of uncertainty with subsequent development. But, it does appear the front won't be surging too far south and even deeper moisture will pool along and south of it with pwats around 2 inches Monday. The MCS Sunday night may progress enough eastward for some breaks in the cloud cover here in time for the eclipse around 1 pm, before more development occurs later in the afternoon. Continued steep lapse rates and very high moisture content in the lower atmosphere will allow the pattern to repeat Monday. The system will shift east Monday night. Cooler and drier air following next week will solidify a below average month for temperatures region wide with a deep trough developing across the northeastern half of the CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 621 PM CDT Fri Aug 18 2017 Main concern right now is cluster of thunderstorms impacting RWF now, and potentially impacting MKT by 02Z. This activity will continue on a southeasterly course, so all other taf sites in our service area will avoid the storms. There has been a few showers across northern and central MN this evening, but those continue to weaken and are expected to diminish shortly. A good dense fog setup is in place for tonight, so expect several taf sites to go down to LIFR overnight. Recent rains, calm winds, and temperatures cooling into the 50s tonight. Fog should mostly be cleared out by 14Z tomorrow morning. Then, tomorrow will be a VFR day after the fog clears with relatively light southwesterly winds. KMSP...even MSP will be susceptible to fog in this setup. Went with ism for now but there is potential the visibility could be lower. /OUTLOOK FOR KMSP/ Sun...VFR. Chance MVFR/TSRA overnight. Wind SW 5 kts. Mon...Chc MVFR/-TSRA. Wind SE 5 kts. TUE...Chc MVFR/-TSRA early, bcmg VFR. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...BORGHOFF AVIATION...SPD
Hazardous weather outlook, Aug 18, 11:19 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1119 AM CDT Fri Aug 18 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1119 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon for southwest Minnesota. Large hail will be the main risk with storms, with the greatest thunderstorm threat expected between 2PM and 8PM .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances return again Sunday evening through Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and evening around southwest Minnesota.
In the hours before
Local storm report, Aug 18, 2:17 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TORNADO 2 WNW PRIOR LAKE 44.72N 93.47W
08/16/2017 SCOTT MN NWS STORM SURVEY
TORNADO DEVELOPED NEAR THE INTERSECTION OF
154TH ST. NW AND MYSTIC LAKE DRIVE AND
TRACKED 1.2 MILES NORTHWEST. FENCING AND
TENTS WERE BLOWN OVER, TREES WERE UPROOTED,
AND A FISH HOUSE WAS SPUN AROUND. MAXIMUM
ESTIMATED WIND 70 MPH.
&&
BORGHOFFSpecial weather statement, Aug 18, 4:18 PM CDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 418 PM CDT FRI AUG 18 2017 MNZ054-182145- Lac Qui Parle- 418 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE COUNTY... At 416 PM CDT, a strong thunderstorm was located over Bellingham, or 14 miles southeast of Ortonville, moving east at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Bellingham. This includes U.S. Highway 75 between mile markers 113 and 121. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4508 9637 4517 9633 4514 9617 4505 9622 TIME...MOT...LOC 2116Z 290DEG 9KT 4511 9631 AMK
Special weather statement, Aug 18, 4:55 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT FRI AUG 18 2017
MNZ064-073-182230-
Yellow Medicine-Redwood-
455 PM CDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...
At 455 PM CDT, a strong thunderstorm was located over Belview, or 11
miles west of Redwood Falls, moving east at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Echo, Belview and Delhi.
LAT...LON 4468 9540 4466 9523 4460 9513 4442 9520
4456 9544
TIME...MOT...LOC 2155Z 278DEG 14KT 4459 9533
AMKSpecial weather statement, Aug 18, 5:30 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 530 PM CDT FRI AUG 18 2017 MNZ065-073-182300- Renville-Redwood- 530 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND WEST CENTRAL RENVILLE COUNTIES... At 530 PM CDT, a strong thunderstorm was located over Delhi, or 8 miles northwest of Redwood Falls, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Redwood Falls, Belview, Delhi and North Redwood. This includes U.S. Highway 71 between mile markers 71 and 75. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4457 9535 4467 9529 4464 9504 4445 9513 TIME...MOT...LOC 2230Z 283DEG 15KT 4460 9525 AMK
Special weather statement, Aug 18, 7:02 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 702 PM CDT FRI AUG 18 2017 MNZ074-190030- Brown- 702 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN COUNTY... At 702 PM CDT, a strong thunderstorm was located near Sanborn, or 18 miles north of Windom, moving east at 15 mph. Nickel size hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Brown County. Torrential rainfall is also occurring with this storm. LAT...LON 4419 9510 4419 9491 4411 9491 4411 9510 TIME...MOT...LOC 0002Z 284DEG 13KT 4414 9505 AMK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 34 min |
| Aug 18, 8:30 PM CDT | Special Weather Statement | MPX | Martin | 30 min |
| Aug 18, 8:53 PM CDT | River Flood Warning | MPX | Redwood | 3 days |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.